Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 243, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 29, 2023, 5:18 PM CDT for Winston County, Alabama. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2023, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 29, 2023, 6:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -317 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:58 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 29, 2:58 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 258 PM CDT Thu Jun 29 2023 ...New LONG TERM... .SHORT TERM... (This afternoon through Friday) Issued at 1246 PM CDT THU JUN 29 2023 A large ridge is building eastward over the ArkLaTex. The next two days will be the hottest so far this year barring any surprise thunderstorms. We're watching an MCS propagate southward into northern Tennessee. Most of the hi-res models show these storms weakening and ultimately dissipating before reaching our northern counties, however, they don't appear to be handling the current storm motions very well, and there's potential for these storms to take a more south/southwesterly motion as they ride along the more favorable moisture gradient to our west. Upstream convection has favored the western side of the MCS, so if these storms hold together, they could eventually reach our northern counties late this afternoon or this evening, and produce a risk for damaging 60 mph wind gusts. They should be following a weakening trend by that point as the 12Z BMX RAOB sampled an unfavorably large presence of dry air aloft, so there's uncertainty on how far south they could propagate into Central AL. We're also watching temperatures climb across the area, and some locations in the west are almost achieving 100 degree heat indices at this hour. We expect temperatures to continue climbing this afternoon as any potential for rain in the north will be after peak heating, so no changes are being made to the current Excessive Heat Warning and Heat Advisory products. Max heat index values will range from 105-110 degrees across the western half of the area. Please exercise caution if you intend on spending time outdoors in this mess. Stay hydrated and give yourself frequent breaks in a cool location. We stay rather warm overnight with lows in the 70s and Slight Chance PoPs decreasing in the north before midnight. By tomorrow morning, the mid-level ridge will be centered over the Lower MS River. There could still be some remnant wedging in our east to start the day, but dewpoints are expected to rise into the low to mid 70s by tomorrow afternoon with highs around 100 degrees. This will result in a more area-wide experience of heat indices ranging from 105-112 degrees. Some subtle embedded troughing and perhaps a secondary decaying MCS may rotate north to south across the area tomorrow afternoon, but but will keep afternoon PoPs at 20% for now due to the low predictability of this pattern. 86/Martin && .LONG TERM... (Friday night through next Wednesday) Issued at 214 PM CDT THU JUN 29 2023 Friday Night through Sunday. Several models are depicting a MCS impacting east Alabama Friday night, and so there is enough confidence to add a small chance for thunderstorms. The core of the MCS may stay just to the east of Alabama, but a low end threat for severe storms possible for east Alabama Friday night. There may be a lull in the activity on Saturday and Saturday night as the center of the upper ridge moves eastward along the Gulf Coast. An upper trof digging southward from the Plains States will get close enough to Alabama on Sunday for better diurnal convection, with slightly higher chances of rain north. Heat indices are still forecast to be in the dangerous category on Saturday, with 105-100 degrees east of I-65 and 108-113 west of I-65. Additional heat related products for Saturday will be issued in later forecasts. Rose Monday through Thursday. By Monday, the upper-level ridge should weaken enough to reduce the heat across the Southeast - good news! The first half of next week should feature a more typical summer pattern here in Central Alabama. Highs in the low to mid-90s and lows in the low-70s with dewpoints also in the 70s. Still hot, but more of what we are used to this time of year. Diurnally driven rain chances also significantly increase next week - with values above 50%. Serre/Rose && .AVIATION... (18Z TAFS) Issued at 1246 PM CDT THU JUN 29 2023 Deep ridging over the ArkLaTex is producing sunny, VFR conditions across the area. An area of convection moving southward into the Tennessee Valley will be watched closely this afternoon as it may affect our northern TAF sites around 00Z. However, the storms are expected to begin weakening, and confidence is low that they will make it this far south, so did not mention in the TAF at this time. Otherwise, there will be some high clouds over the area, but no other aviation impacts are expected as high pressure will be the dominant feature during this period. NOTE: Will continue with AMD NOT SKED at TOI due to comm issues. 86/Martin && .FIRE WEATHER... Very limited rain chances across central Alabama through Saturday, but an organized cluster of storms could impact east Alabama Friday night. Min RH values Friday and Saturday 35-45 percent with with heat indices in the 105-110F each day. Light and variable 20 foot winds tonight becoming west-southwest 3-5 mph on Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 98 71 99 / 20 20 30 30 Anniston 72 97 72 97 / 20 20 30 20 Birmingham 75 100 75 99 / 20 20 20 30 Tuscaloosa 74 100 75 100 / 10 20 10 20 Calera 73 99 74 98 / 10 20 20 20 Auburn 74 95 73 95 / 10 20 30 20 Montgomery 74 100 75 100 / 0 20 20 20 Troy 72 99 74 99 / 0 10 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM CDT Friday for the following counties: Lamar-Marion-Pickens-Sumter. Heat Advisory until 11 AM CDT Friday for the following counties: Autauga-Bibb-Blount-Chilton-Dallas-Fayette-Greene-Hale-Jefferson- Lowndes-Marengo-Perry-Shelby-Tuscaloosa-Walker-Winston. Excessive Heat Warning from 11 AM to 9 PM CDT Friday for the following counties: Autauga-Bibb-Blount-Chilton-Coosa-Dallas- Elmore-Fayette-Greene-Hale-Jefferson-Lowndes-Marengo-Montgomery- Perry-Shelby-St. Clair-Talladega-Tuscaloosa-Walker-Winston. Heat Advisory from 11 AM to 9 PM CDT Friday for the following counties: Barbour-Bullock-Calhoun-Chambers-Cherokee-Clay- Cleburne-Etowah-Lee-Macon-Pike-Randolph-Russell-Tallapoosa. && SHORT TERM...86 LONG TERM....58/rose AVIATION...86
Hazardous weather outlook, Jun 29, 3:10 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 310 AM CDT Thu Jun 29 2023 ALZ011>015-017>050-301115- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 310 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Dangerously high heat and humidity is forecast across much of central Alabama today. Heat index values during this time will most likely climb to near 105 degrees, with some areas reach or exceeding 110 degrees. A few strong to marginally severe storms may develop late afternoon and continue through 10 PM across the far northern counties. Damaging winds and large hail will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerously high heat and humidity is forecast to continue across much of central Alabama through at least Sunday. Heat index values during this time will most likely climb to near 105 degrees, with some areas exceeding 110 degrees. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and early evening.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:53 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Marion, Walker, Winston | 52 min |
| Jun 29, 6:29 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Tuscaloosa, Walker | 61 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.